2 In this training, we will cover: What are some “risk factors” for overdose?How to recognize an overdoseHow to respond:Rescue breathingRecovery positionGetting professional helpNaloxoneWhat is it?How is it used?
3 What are some “risk factors” for overdose? Mixing drugsUsing an opioid (heroin, opium, methadone, etc.) with alcohol increases the risk for overdose.Using an opioid with benzodiazepines also increases your chances of OD.
4 What are some “risk factors” for overdose? Reduced toleranceRepeated use of the same drug leads to an increased tolerance of its effects on your body.If you take a break from a drug, your tolerance is lowered. Reasons might include:PrisonCompulsory Drug Treatment CenterVoluntary treatmentSickness/hospitalizationIf you’ve had a break from using a drug, for whatever reason, be careful if you return to drug use. Don’t use the same amount you were used to using before your break. You can always do a “test shot” to see how strong it is.
5 What are some “risk factors” for overdose? Unfamiliar supply/changes in qualityIf you use a new dealer or your dealer gets a new supply, it may be of a different strength than what your body is used to. It may also be “cut” or mixed with other drugs.Having someone else inject youIf you are relying on someone else to inject you, then they are in control of your dose. This is often a problem for women who may have their partners inject them.Tips: Test your shot; learn how to inject yourself or transition to a less dangerous route of administration (i.e. snorting or smoking). Also, overdoses often happen in clusters. If someone has an overdose, pay attention – if it is the drugs, it may happen to others in the community!
6 What are some “risk factors” for overdose? Using aloneThough using alone doesn’t increase the potential for overdose, it means that no one is around to help you if something does happen. It is always best to have someone else around who knows what to do in case an overdose does occur.
7 What are some “risk factors” for overdose? Key messages:Don’t use aloneBe careful about mixing drugsKnow when your tolerance is lowered – after a break in use, don’t use the same amount you were accustomed to using before the break.Be careful about changes in quality – if you notice a cluster of overdose cases, it may be the result of changes in drug quality.
8 Myth or fact? Overdoses are more likely to happen in new users MYTH: Overdoses more often happen in longer-term users with 5-10 years of experience.ANSWER: Myth. Overdoses more often happen in longer-term users with years of experience. (Sporer 2003)
9 How to recognize an overdose Might not happen right away – could happen 1 – 3 hours after injection.Telltale signs:blue lips and nailsslow, shallow, gurgling breathUnresponsive when you call their name, shake them, or rub their sternum (rub your knuckles hard up and down their breastbone)
10 How to respondMake sure that the person’s airway isn’t blocked. Do this by tilting their head back, to make a clear path for the person to breathe.If there is anything like food or gum blocking the person’s airway, use a finger to clear it away.
11 How to respond Recovery position If you have to leave the person for any reason (to call for help or to get naloxone), put the person in recovery position. This will help keep their airway open and prevent them from choking on their vomit.
12 How to respondCall emergency services for help if ambulances are available in your area.When you call for help, you can simply say that the person has stopped breathing. You don’t have to say that they had a drug overdose until help arrives (this can help prevent police from accompanying ambulance workers).
13 How to respondAn opiate overdose represses a person’s urge to breathe. The victim’s breathing can slow down or stop to the point that they don’t have enough oxygen to survive.SINCE THE PERSON CAN’T BREATHE FOR THEMSELVES, YOU NEED TO BREATHE FOR THEM.
14 How to respond Rescue breathing Tilt the head back Check if the person is breathing (chest rising and falling, you can feel their breath)Pinch the nose shutForm a tight seal with yourmouth over their mouthTake a deep breath and gently exhale into the person’s mouthRepeat every 5 secondsYou will know it’s working because you will see their chest rising and falling and color will begin to return to their lips. They may even start breathing on their own.
15 How to respond Naloxone! Naloxone is a safe antidote to opioid overdose that has no risk of abuse or dependency
16 NaloxoneNaloxone displaces (or “kicks out”) the opioids from the receptors, and then blocks the receptors (and the effects of the opiate) for minutes
17 Naloxone ( ) in the Brain opioid receptors activatedby heroin and prescription opioidsopioids broken down and excretedOHMNONHMNReceptors are biochemical locks. These locks are all over your body and serve as gatekeepers for messages being sent. In the brain there are thousands of identical locks called opioid receptors. Heroin and prescription opioids act like keys when they bind to the receptors. When a few receptors are “unlocked” you get pain relief; when more receptors are unlocked you feel high. When most receptors are unlocked, you feel so good your body forgets to breathe…this is when you are in risk for respiratory depression.Pain ReliefPleasureRewardRespiratory DepressionReversal of Respiratory DepressionOpioid Withdrawalsource + more info at projectlazarus.org
18 NaloxoneInject 0.4 ml of naloxone into the person’s muscle. You can inject into their arm or leg using an intramuscular syringe.Inject at a 90 degree angle.Every second counts – don’t worry about removing the person’s shirt or pants – you can inject right through them.It is not necessary to find a vein, but it is okay to inject intravenously or subcutaneously.
19 NaloxoneStay with the person. If they don’t respond after three minutes, you may need to give them a second dose.In the meantime, continue rescue breathing.When they wake up, explain to them what happened, and that you gave them naloxone.One of the side effects of naloxone is withdrawal symptoms. The person may experience headache, nausea, or vomiting, and may be aggressive. These symptoms will wear off.
20 NaloxoneDiscourage the person from taking more drugs. They might want to inject again right away to lessen the withdrawal symptoms. THIS MAY CAUSE THE OVERDOSE TO RETURN.The effects of the opiate are usually longer than the effects of naloxone. This means that when the naloxone wears off in minutes, the person will again feel the drugs’ effects. Taking more drugs could cause another overdose when the naloxone wears off.
21 What NOT to doDon’t leave the person alone – they could stop breathingDon’t put them in a bath – they could drownDon’t induce vomiting – they could chokeDon’t give them something to drink – they could vomitDon’t inject them with anything besides naloxone (such as saltwater, other drugs, or milk) – it won’t work any more than physical stimulation, and can waste time or make things worse depending on what you injectDon’t kick their chest – it won’t open their heart valves, but could hurt them
22 Special section: Overdose and ARVs Several antiretroviral (ARV) medications decrease the rate at which opioids are metabolized, which can lead to overdose. Most non-nucleoside reverse transcriptase inhibitors (NRTIs) and all protease inhibitors (PIs) have this effect.Fluconazole (an anti-fungal medication often used to treat AIDS-related thrush) also reduces drug metabolism, which can cause OD.
23 Special section: Overdose and ARVs Some ARVs (including Neviripine and Efavirenz) and the anti-TB drug rifampicin (Refampin) have the opposite effect, causing other drugs to metabolize more quickly and potentially causing withdrawal symptoms in opioid dependent people.Learn as much as you can about the interactions between your medications and street drugs. Be careful when you start a new medication, until you’re sure how it will interact with other drugs.
Your consent to our cookies if you continue to use this website.